Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 24, NWS Cheyenne, WY

May 23, 2019Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at May 23, 2019, 1:59 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 1:59 PM MDT (19:59 UTC)
Expired
May 24, 2019, 6:00 AM MDT
In force
16 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS75 KCYS 231959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
159 PM MDT Thu May 23 2019

WYZ110-115-241200-
/O.NEW.KCYS.HW.W.0024.190523T1959Z-190524T1200Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
159 PM MDT Thu May 23 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 6 AM MDT Friday. 

* TIMING...Now through 6 AM Friday.

* WINDS...Strong southeasterly winds with local gusts over 60 mph
  into this evening. Winds easing some for a time this evening
  then switching out of a westerly direction with strong gusts
  later tonight. 

* IMPACTS...Mostly to travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-240600-
/O.CON.KCYS.FG.Y.0012.000000T0000Z-190524T0600Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
159 PM MDT Thu May 23 2019

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...Now through this evening.

* VISIBILITY...Under one-quarter mile in some areas.

* IMPACTS...Mostly to travel, especially along Interstate 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
2 follow-up statements
929 
WWUS75 KCYS 240219
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
819 PM MDT Thu May 23 2019

WYZ116-240330-
/O.CAN.KCYS.FG.Y.0012.000000T0000Z-190524T0600Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
819 PM MDT Thu May 23 2019

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Dense
Fog Advisory since visibilities have improved over the Southern
Laramie Range.

$$

WYZ110-115-241200-
/O.CON.KCYS.HW.W.0024.000000T0000Z-190524T1200Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
819 PM MDT Thu May 23 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY...

* TIMING...Through 6 AM Friday.

* WINDS...Winds will ease some for a time this evening then switch 
  out of a westerly direction with strong gusts later tonight. 

* IMPACTS...Mostly to travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Rubin
175 
WWUS75 KCYS 241155
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
555 AM MDT Fri May 24 2019


WYZ110-115-241300-
/O.EXP.KCYS.HW.W.0024.000000T0000Z-190524T1200Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
555 AM MDT Fri May 24 2019

...HIGH WIND WARNING WILL EXPIRE AT 6 AM MDT THIS MORNING...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning since wind gusts have diminished over the area. 
Breezy conditions will continue through noon today.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 23, 11:59 AM MDT, 2 hours earlier.

Area forecast discussion, May 23, 11:59 AM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 AM MDT Thu May 23 2019

.UPDATE...
Issued at 1133 AM MDT Thu May 23 2019

...Please see latest 18Z aviation discussion...

&&

.SHORT TERM...(Today and tonight)
Issued at 443 AM MDT Thu May 23 2019

Current low pressure system affecting our forecast area is
centered over the triple point of AZ/CA/NV border lifting north-
northeast. As additional moisture is advected in, precipitation
chances will increase once more primarily for the afternoon and
evening period but temperatures will be on the warmer side in the
40s and 50s for many keeping only the higher elevations in the
mountains as snow with rain elsewhere. Upwards of close to a
quarter of an inch of liquid precipitation possible through today
on top of an already saturated soil.

Main concern for today in terms of the precipitation will be the
possibility of rain on snow from the SE WY mountains to the Pine
Ridge across the NE Panhandle. Potential for rapid snowmelt from
rain in addition to saturated soil will likely lead to some area
streams rapidly rising warranting the need for flood products.
Flood Advisory remains in effect for the White River from Whitney
to the SD/NE state line where the gauge there has remained steady
in minor flood stage overnight.

Temperatures for the overnight period will be from the low to
upper 30s with precipitation slowly diminishing as a low pressure
system lifts into the Dakotas with downslope flow drying things
out.

.LONG TERM...(Friday through Wednesday)
Issued at 443 AM MDT Thu May 23 2019

With downslope flow in between systems, precipitation chances
across the High Plains are dry for Friday late morning and
afternoon with some minor forcing and moisture for showers and
thunderstorms across Carbon County with snow across the Snowy and
Sierra Madre Ranges. New snow accumulation of up to 2 inches
possible.

Otherwise some minor vorticity advection and diurnal heating
should suffice to form some isolated to scattered elevated
showers and non-severe thunderstorms in the afternoon of Saturday
and Sunday before a Pacific low drops across Utah Monday into our
forecast area on Tuesday for another round of thunderstorms some
possibly severe given warm daytime temps into the upper 50s to mid
60s and dewpoints in the 40s. Warm 850 and 750 temperatures should
limit snow primarily to the mountains with rain in the valleys and
high plains through Tuesday evening as the upper level low ejects
into the central plains. GFS is more progressive over the EURO
regarding the ejection of the mid level low into the central
plains. Should the system move out faster northwest flow will cool
things off as moisture flow is cut off for dry conditions but if
the slower progression holds lingering showers and thunderstorms
will continue into Wednesday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu May 23 2019

Lots of low clouds today across the area keeping ceilings at MVFR
thresholds for most of the TAF sites. As an upper level system
moves east northeast, vorticity advection will increase rising
motion over the area. This forcing combined with lots of moisture
at the surface will bring rain and snow chances this afternoon and
tonight. This will bring ceilings for all sites down to MVFR.
Depending on where heavier precipitation develops, a few sites
could also get down to IFR.

&&

.FIRE WEATHER...
Issued at 331 AM MDT Thu May 23 2019

Fire weather concerns will remain low through the period with the
recent precipitation and a period of unsettled weather with almost
daily chances of afternoon showers and thunderstorms. Saturday and
Sunday will have the lowest forecasted Min RHs from the mid 20s in
Carbon County to the mid 30s across the WY High Plains. Wind gusts
over the weekend will generally be in the mid to upper teens.

&&

.HYDROLOGY...
Issued at 342 AM MDT Thu May 23 2019

With the recent wet, heavy snowfall across the area, initial
reports have area streams and creeks on the rise with portions of
the White River out its banks at Hwy 385. The White River sensor
at the NE/SD border has plateaued in minor flood stage this
morning but over a foot of snow depth along the Pine Ridge of the
recent wet, heavy snow will continue feeding into the tributaries
considering the limited soil capacity for additional moisture. A
Flood Advisory remains in effect until 9 AM this morning but
considering the ongoing impacts and little expected relief given
an active wet pattern in the forecast may likely need to be
extended. Biggest concern going forward with the active pattern
will be the possibility of rain on snow from the mountain ranges
to the Pine Ridge in NE. Depending on rates and intensity further
flooding concerns remain for rapid rises in area rivers and
streams besides the White River.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...WM
LONG TERM...WM
AVIATION...CW
FIRE WEATHER...WM
HYDROLOGY...WM
Hazardous weather outlook, May 23, 4:47 AM MDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
447 AM MDT Thu May 23 2019

NEZ003-019>021-054-055-095-096-WYZ101>119-241100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
447 AM MDT Thu May 23 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and isolated thunderstorms in the valleys with
light snow showers over the mountains possible. Storms should
remain non-severe. Area streams could be on the rise given ongoing
snowmelt and potential for rain on snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and isolated thunderstorms are possible mainly
over the weekend into early next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-241100-
Dawes-
447 AM MDT Thu May 23 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Flood advisory continues for the White River from Whitney to the
SD/NE state line from recent snowmelt and rainfall event this
week. Please see flood advisory product for additional information.

Scattered showers and isolated thunderstorms possible. Storms
should remain non-severe. Area streams could be on the rise given
ongoing snowmelt and potential for rain on snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and isolated thunderstorms are possible mainly
over the weekend into early next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 11:45 AM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1145 AM MDT Thu May 23 2019

WYZ116-232000-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1145 AM MDT Thu May 23 2019

Areas of fog, some of it dense, will be over the summit area east
of Laramie into early this afternoon. This includes Interstate 80
from roughly mile markers 321 to 340. Visibilities around one-
quarter mile have been noted in this are late this morning.

Motorists are advised to be prepared for these low visibilities
and slow down as needed.
Special weather statement, May 23, 12:01 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1201 PM MDT Thu May 23 2019

WYZ110-232015-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1201 PM MDT Thu May 23 2019

Locally strong winds will affect the area into early this
afternoon. Sustained winds of 25 to 35 mph will occur in some
spots along Interstate 80 with local gusts over 50 mph,
especially from miles markers 250 to 255. The winds should ease
slowly this afternoon.

Motorists are advised to be prepared for the locally strong winds
and drive with extra caution.
Special weather statement, May 23, 12:29 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1229 PM MDT Thu May 23 2019

WYZ110-115-232030-
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler,
and Laramie
1229 PM MDT Thu May 23 2019

Locally strong winds will affect the area into early this
afternoon. Sustained winds of 25 to 35 mph will occur in some
spots along Interstate 80 with local gusts over 50 mph,
especially near Laramie and from mile markers 250 to 255. The
winds should ease slowly this afternoon.

Motorists are advised to be prepared for the locally strong winds
and drive with extra caution.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:31 PM MDTDense Fog AdvisoryCYSAlbany, Laramie7 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.